[Skip to Content]
[Skip to Content Landing]
Article
January 1997

Brief Bilateral Vocal Cord Paralysis After Insecticide PoisoningA New Variant of Toxicity Syndrome

Author Affiliations

From the Department of Pediatrics and Otolaryngology—Head and Neck Surgery, University of Tennessee, Memphis.

Arch Otolaryngol Head Neck Surg. 1997;123(1):93-96. doi:10.1001/archotol.1997.01900010103016
Abstract

We describe a new variant of life-threatening organophosphate toxicity syndrome that produces a brief bilateral vocal cord paralysis. There are 3 recognized types of toxicity syndrome: acute (instantaneous), intermediate (slightly delayed, ie, hours to days), and delayed (weeks to months). Ingestions of large doses of insecticides lead to a cholinergic crisis and possible death (acute-type syndrome). Exposures to lower doses may cause the intermediate- or delayed-type syndrome. The intermediate-type syndrome is characterized by slightly delayed polyneuropathy and generalized weakness. Transient vocal cord paralysis has also been reported in association with other neurologically profound findings. The delayed-type syndrome can produce muscle weakness for months. Our patient, a 2-year-old boy, was found eating a substance later found to be contaminated with insecticide. Within minutes, fever and somnolence developed, followed by progressive respiratory distress and stridor, without generalized weakness. The child's condition progressed to complete airway obstruction, and intubation was necessary. Emergency laryngoscopy and bronchoscopy were performed to rule out epiglottitis or a foreign body. Instead, a bilateral vocal cord paralysis was found. The paralysis lasted 2 days before completely resolving. Insecticide poisoning was suspected. We theorize that our patient manifested a combination of the acute-type syndrome, because of the immediacy of the onset of the symptoms (ie, fever and somnolence), and the intermediate-type syndrome, because of the transient vocal cord paralysis. Because of the potential dangers involved, we wish to familiarize physicians concerning organophosphate poisoning; to alert the medical community to this variant of toxicity syndrome, which involves transient bilateral vocal cord paralysis; and to demonstrate the benefit of early otolaryngological consultation for the prevention and treatment of airway obstruction in patients with suspected organophosphate poisoning, be it from insecticides or poison gas.

Arch Otolaryngol Head Neck Surg. 1997;123:93-96

×